Alert archive / New Mexico / Winter Storm Watches in 2011

Winter Storm Watch 8, NWS Albuquerque, NM

November 30, 2011

NWS Albuquerque, NM issued this winter storm watch at Nov 30, 2011, 4:00 PM MST. It took effect at Dec 2, 2011, 12:00 AM MST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2011, 4:00 PM MST (23:00 UTC)
In effect from
Dec 2, 2011, 12:00 AM MST
Expired
Dec 2, 2011, 5:05 AM MST
In force
5 hr
Issued by
NWS Albuquerque, NM

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this winter storm watch went out at Nov 30, 3:16 PM MST, 44 minutes earlier.

Area forecast discussion, Nov 30, 3:16 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
316 PM MST WED NOV 30 2011

.DISCUSSION...
MAJOR WIND EVENT FOLLOWED BY ONE...AND POSSIBLY TWO...SIGNIFICANT
WINTER WEATHER EVENTS WILL BE AFFECTING NEW MEXICO THURSDAY THROUGH
EARLY NEXT WEEK.

TODAY WILL BE THE LAST DAY OF NICE WEATHER ACROSS THE LAND OF
ENCHANTMENT. ABOVE NORMAL TEMPERATURES TODAY WILL BE A DISTANT
MEMORY BY TOMORROW EVENING.

A STRONG COLD FRONT WILL BARREL DOWN THE EASTERN PLAINS THURSDAY
MORNING...WEST THROUGH THE GAPS OF THE CENTRAL MOUNTAIN CHAIN BY MID
DAY...AND TO THE ARIZONA BORDER BY THURSDAY EVENING.  THOUGH STRONG
WINDS WILL BE POSSIBLE ACROSS THE EASTERN PLAINS...THE SIGNIFICANT
AND POTENTIALLY DAMAGING WIND EVENT WILL BE THROUGH THE GAPS OF THE
CENTRAL MTN CHAIN AND BELOW CANYONS IN THE RIO GRANDE VALLEY.
INGREDIENTS INCLUDE...A VERY STRONG SURFACE PRESSURE GRADIENT...
40-50KTS OF EASTERLY 700 MB FLOW OVER THE SANDIA AND MANZANO
MTNS...A VERY COLD AND STABLE AIRMASS BEHIND THE FRONT AND A WEAK
INVERSION JUST ABOVE RIDGETOP LEVEL. THE POTENTIAL EXISTS FOR THIS
TO BE A RARE OVERTOPPING EVENT...THUS...WINDS WILL BE ABNORMALLY
STRONG...EVEN IN THE ABQ METRO AREA. THESE AREAS WILL BE UPGRADED TO
A HIGH WIND WARNING...WHILE SURROUNDING AREAS AND PORTIONS OF THE
EASTERN PLAINS WILL BE INCLUDED IN A WIND ADVISORY.

SOME LIGHT SNOW IS POSSIBLE ACROSS NORTHEAST NEW MEXICO WITH THIS
COLD FRONT.  TOTALS ARE NOT EXPECTED TO EXCEED 1 OR 2 INCHES AND
WILL MAINLY BE CONFINED TO THE RATON RIDGE ZONE. HOWEVER...DUE TO
THE STRONG WINDS...BLOWING SNOW AND REDUCED VISIBILITIES WILL BE A
HAZARD.

AS BRIEFLY MENTIONED...MUCH COLDER AIR WILL FILTER INTO NEW MEXICO
BEHIND THE COLD FRONT. 700 MB TEMPS WILL FALL BETWEEN -5 AND -12 DEG
C...WHICH WILL SET THE STAGE FOR PUNCH NUMBER 2...A SIGNIFICANT
WEATHER EVENT.

THE UPPER LEVEL LOW PRESSURE SYSTEM NOW DIVING SOUTH OVER
NEVADA...WILL CONTINUE TO PLUNGE SOUTHWARD INTO ARIZONA TONIGHT AND
STALL OVER SOUTHWEST ARIZONA THROUGH MUCH OF THE DAY ON FRIDAY. AS
THE SURFACE FRONT CATCHES UP WITH THE UPPER LEVEL DYNAMICS...SNOW
WILL DEVELOP ALONG THE AZ/NM BORDER BY FRIDAY MORNING. BY FRIDAY
NIGHT...THE LOW WILL BEGIN TO EJECT EAST AND NEWD ACROSS THE STATE.
STRONG UPPER LEVEL DIVERGENCE...COMBINED WITH OROGRAPHIC LIFT...
INCREASING MOISTURE AND VORTICITY ADVECTION SHOULD ALLOW WIDESPREAD
SNOW TO DEVELOP...INITIALLY ACROSS WESTERN NEW MEXICO...THEN
SPREADING EAST AND NORTH.  AS THE LOW CONTINUES TO MOVE EAST FRIDAY
NIGHT...A SIGNIFICANT FRONTOGENETICAL BAND OF SNOW IS EXPECTED TO
DEVELOP SOMEWHERE IN THE VICINITY OF CARRIZOZO... NORTH AND
NORTHEASTWARD TO SANTA ROSA...AND CLAYTON.  AS THE UPPER LOW SHIFTS
EASTWARD THROUGH SATURDAY MORNING...THE BAND SHOULD ALSO SHIFT
EASTWARD...LEAVING MUCH OF THE EASTERN PLAINS WITH POTENTIALLY
SIGNIFICANT AMTS OF SNOWFALL.  EXACT LOCATION OF WHERE THE BAND WILL
SET UP REMAINS SOMEWHAT IN QUESTION...AND WILL DEPEND ON THE EXACT
PATH OF THE UPPER LOW. A MID LEVEL WARM NOSE WILL NUDGE INTO THE
SOUTHEAST ON FRIDAY...AND WITH FREEZING OR NEAR FREEZING
TEMPERATURES AT THE SURFACE...THERE WILL BE A CHANCE FOR SOME SLEET
OR FREEZING DRIZZLE INITIALLY. REGARDLESS...THE MAIN EVENT WILL BE
POTENTIALLY HEAVY SNOW FRIDAY NIGHT THROUGH SATURDAY.

THE SECONDARY LOW THAT WILL BE DIVING SOUTH ACROSS UTAH ON SATURDAY
WILL HELP KEEP SNOW SHOWERS IN THE FORECAST ACROSS THE WEST...BUT
WILL ALSO SEND ANOTHER BACK DOOR COLD FRONT INTO THE PLAINS. IF THE
FRONT MAKES IT INTO THE PLAINS BEFORE THE UPPER LEVEL DYNAMICS FROM
THE FIRST LOW PRESSURE SYSTEM MOVES INTO TEXAS...AN ADDITIONAL
ENHANCED BAND OF SNOWFALL IS POSSIBLE.

MEANWHILE...IT NOW LOOKS AS IF THE UPPER LEVEL LOW WILL MEANDER
SLOWLY EASTWARD ACROSS NEW MEXICO SUNDAY NIGHT THROUGH MONDAY.
COMBINED WITH ITS ASSOCIATED SURFACE FRONT...ROUND 2 OF WINTER
WEATHER WILL BE POSSIBLE...ESPECIALLY ACROSS THE EAST.
REGARDLESS...VERY COLD TEMPERATURES WILL BE ON TAP FOR THE
FORESEEABLE FUTURE DUE TO SNOW COVER AND ADDITIONAL STORM SYSTEMS.

34

&&

.AVIATION...
VFR CONDITIONS TO PREVAIL AREA WIDE THROUGH AT LEAST NOON THURSDAY.
LOWERING CIGS DUE TO THE APPROACHING UPPER LEVEL SYSTEM TO THE WEST
AND VIGOROUS BACK DOOR COLD FRONT ACROSS THE EAST WILL COMMENCE THE
LATTER HALF OF THE DAY. THIS MEANS CIGS LOWERING DOWN TO THE MT TOP
LEVEL AS THE DAY PROGRESSES. MORE AVIATION HAZARDS DUE TO CIGS AND
VIS FOLLOWING THE 24 HOUR PERIOD. WINDS WILL BE THE MAIN ISSUE ON
THURSDAY AND THIS WILL BE ASSOCIATED WITH THE BACK DOOR COLD FRONT.
INITIALLY STARTING ACROSS THE NORTHEAST PLAINS THURSDAY MORNING AND
CONTINUING ACROSS THE REST OF THE PLAINS DURING THE AFTERNOON. GUSTS
OVER 35 KT FOR 1 TO 2 HOURS WILL BE POSSIBLE AT TCC AND LVS DURING
THIS PERIOD. THE STRONGER WINDS WILL IMPACT SAF AND ABQ MID
AFTERNOON THROUGH THE OVERNIGHT PERIOD. POTENTIALLY DAMAGING WINDS
THURSDAY EVENING. AWW FOR ABQ DUE TO A STRONG EAST WIND IS A
CERTAINTY SOMETIME DURING THE AFTERNOON ON THURSDAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. 50

&&

.FIRE WEATHER...
CONFIDENCE IS VERY HIGH FOR A WETTING PRECIPITATION EVENT...MAINLY
SNOW...ACROSS THE ENTIRE FORECAST AREA DURING THE UPCOMING NEXT FEW
DAYS. ESPECIALLY FAVORING EASTERN AND SOUTHERN AREAS
FRIDAY/SATURDAY. WIND FORECAST ALSO REMAINS PRETTY SIGNIFICANT ALONG THE
COLD FRONTAL PUSH ACROSS THE PLAINS ON THURSDAY AND EVENTUALLY
TRANSITIONING CENTRAL AND WESTERN AREAS THE LATTER HALF OF THURSDAY
INTO FRIDAY MORNING. DAMAGING WINDS VERY POSSIBLE ALONG THE CENTRAL
MOUNTAINS SUCH AS THE SANDIAS/MANZANOS WESTWARD TOWARDS THE RIO
GRANDE VALLEY DUE TO A PARTIAL TO SIGNIFICANT OVERTOPPING EVENT.

AS FAR AS TONIGHT...A BACK DOOR COLD FRONT CURRENTLY PUNCHING INTO
FAR NORTHEAST COLORADO WILL IMPACT NORTHEAST AREAS EARLIER THURSDAY
MORNING AND PROGRESS SOUTH AND WESTWARD. WIND SPEEDS WOULD BE FAIRLY
STRONG FOR 1 TO 3 HOURS ALONG THIS FRONTAL PUSH. WINDS WILL
ACCELERATE THROUGH AND OVER THE CENTRAL MOUNTAIN RIDGES DURING THE
AFTERNOON AND OVERNIGHT HOURS PEAKING DURING THE EVENING. EVENTUALLY
PUSHING WESTWARD INTO WESTERN AREAS FRIDAY MORNING.

THEN THE UPPER LEVEL SYSTEM WHICH WILL HAVE PARKED ITSELF OVER
ARIZONA LATE TONIGHT INTO THURSDAY STARTS TO MAKE A MOVE TOWARDS NEW
MEXICO DURING THE DAY ON FRIDAY. THIS IS WHEN PRECIPITATION WILL
START TO PICK UP IN EARNEST WESTERN AND EASTERN AREAS. THE MAIN
WETTING PRECIPITATION EVENT WILL OCCUR FRIDAY NIGHT INTO SATURDAY AS
THE UPPER LEVEL SYSTEM CROSSES OVER THE STATE. THERE IS SOME MODEL
DIFFERENCES WITH THIS FIRST SYSTEM AS FAR AS WHERE THE MAIN
PRECIPITATION BAND WOULD SET UP BUT CONSENSUS SHOWS SOUTHERN AND
EASTERN AREAS. THIS WOULD CERTAINLY HELP THE DROUGHT CONDITIONS
THERE. HUMIDITIES DURING THIS PERIOD WOULD BE QUITE HIGH WITH
TEMPERATURES WELL BELOW NORMAL.

A SECONDARY LOW...WHICH THE MODELS HAVE BEEN SHOWING FOR THE PAST
FEW DAYS...IS EXPECTED TO START TO AFFECT THE AREA LATER SATURDAY
INTO SUNDAY. THERE IS LESS MODEL AGREEMENT WITH THIS SECOND SYSTEM
AS FAR AS WHO GETS THE BEST BANDED PRECIPITATION AND DURING WHAT
TIME FRAME. THE ECMWF REMAINS THE SLOW POKE WITH THE GFS BEING MORE
PROGRESSIVE BUT EITHER WAY...WITH COOLER AIR IN PLACE AND PLENTY OF
DYNAMICS...ANOTHER ROUND OF WETTING PRECIPITATION IS EXPECTED.
SYSTEM EFFECTS SHOULD LAST INTO EARLY NEXT WEEK WITH REINFORCING
COOLER AIR FROM THE NORTH.

DRIER BY THE MIDDLE OF NEXT WEEK WITH MODELS SHOWING ANOTHER
NORTHWEST TO SOUTHEAST MOVING SYSTEM LATER IN THE WEEK. TOO EARLY TO
SAY WHAT SORT OF PRECIPITATION POTENTIAL WOULD BE WITH THAT SYSTEM
BUT COOLER AIR IS PROBABLE.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  26  47  28  40 /   5  30  20  40
DULCE...........................  20  42  19  40 /   5  30  20  40
CUBA............................  23  46  22  39 /   0  20  20  30
GALLUP..........................  19  47  21  36 /   0  30  50  60
EL MORRO........................  19  46  17  35 /   0  20  40  60
GRANTS..........................  18  48  20  38 /   0  20  20  50
QUEMADO.........................  22  50  23  39 /   0  20  40  60
GLENWOOD........................  30  57  31  46 /   0  10  50  70
CHAMA...........................  18  39  14  38 /   5  30  20  50
LOS ALAMOS......................  28  39  25  37 /   5  20  20  20
PECOS...........................  28  36  18  32 /   5  20  20  20
CERRO/QUESTA....................  22  34  12  35 /  10  40  20  30
RED RIVER.......................  19  32   9  31 /  10  50  20  30
ANGEL FIRE......................  19  31   8  31 /  10  40  20  30
TAOS............................  19  37  13  38 /   5  30  20  20
MORA............................  24  32  14  32 /   5  30  20  20
ESPANOLA........................  24  46  21  42 /   5  20  20  20
SANTA FE........................  28  42  21  35 /   5  20  20  20
SANTA FE AIRPORT................  26  45  20  38 /   5  10  20  20
ALBUQUERQUE FOOTHILLS...........  31  48  24  38 /   5   5  10  20
ALBUQUERQUE HEIGHTS.............  33  49  26  39 /   5   0  10  20
ALBUQUERQUE VALLEY..............  29  51  25  40 /   5   0  10  20
ALBUQUERQUE WEST MESA...........  29  50  23  40 /   5   5  20  20
LOS LUNAS.......................  26  55  22  42 /   5   0  10  30
RIO RANCHO......................  28  52  22  41 /   5   5  20  20
SOCORRO.........................  32  57  24  45 /   0   5  10  40
SANDIA PARK/CEDAR CREST.........  28  46  21  37 /   5  10  20  30
TIJERAS.........................  27  47  22  37 /   5  10  20  30
MORIARTY/ESTANCIA...............  25  40  17  31 /   5  10  20  20
CLINES CORNERS..................  26  39  15  32 /   5  10  20  20
GRAN QUIVIRA....................  27  50  21  39 /   0   5  20  30
CARRIZOZO.......................  33  53  24  43 /   0   0  20  30
RUIDOSO.........................  37  46  18  37 /   0   0  30  30
CAPULIN.........................  23  32  10  35 /  10  50  20  20
RATON...........................  26  34  12  36 /  10  40  20  20
SPRINGER........................  22  36  11  36 /   5  30  20  20
LAS VEGAS.......................  26  36  12  32 /   5  20  20  20
CLAYTON.........................  29  34  15  33 /   5  30  20  20
ROY.............................  26  38  14  32 /   5  20  20  20
CONCHAS.........................  29  42  19  36 /   0   5  20  20
SANTA ROSA......................  29  44  20  36 /   0   0  20  20
TUCUMCARI.......................  29  38  20  35 /   0   5  20  20
CLOVIS..........................  30  43  20  34 /   0   0  30  30
PORTALES........................  30  44  21  36 /   0   0  30  30
FORT SUMNER.....................  32  45  22  37 /   0   0  20  30
ROSWELL.........................  30  58  25  40 /   0   0  20  30
PICACHO.........................  35  51  22  36 /   0   0  30  30
ELK.............................  33  53  20  39 /   0   0  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM THURSDAY TO 5 AM MST FRIDAY FOR THE
FOLLOWING ZONES...NMZ507-518-524-525.

WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON
FOR THE FOLLOWING ZONES...NMZ501-503-504-507-510>540.

HIGH WIND WARNING FROM 11 AM THURSDAY TO 5 AM MST FRIDAY FOR THE
FOLLOWING ZONES...NMZ519>521.

WIND ADVISORY FROM 5 AM TO 5 PM MST THURSDAY FOR THE FOLLOWING
ZONES...NMZ527-528-530>537.

WINTER STORM WATCH FROM LATE THURSDAY NIGHT THROUGH SATURDAY
AFTERNOON FOR THE FOLLOWING ZONES...NMZ502-505-506-508-509.

&&

34/50
Hazardous weather outlook, Nov 30, 5:23 AM MST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
523 AM MST WED NOV 30 2011

NMZ501>540-011300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
523 AM MST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG COLD FRONT MOVING OUT OF THE SOUTHERN PLAINS WESTWARD
WILL CROSS THE EASTERN PLAINS AND REACH THE CENTRAL MOUNTAIN
CHAIN BY MIDDAY THURSDAY...WITH DANGEROUS WIND GUSTS OF 60 TO 70
MPH POSSIBLE THROUGH THURSDAY NIGHT ACROSS THE RIO GRANDE
VALLEY...THE MESAS OF OF EASTERN SOCORRO AND WESTERN LINCOLN
COUNTY...AND THROUGH GAPS SURROUNDING THE SANTA FE AND
ALBUQUERQUE METRO AREA. THURSDAY NIGHT WIND CHILL WILL DROP TO
SINGLE DIGITS ACROSS THE FORECAST AREA. SNOW SHOWERS AND GUSTY
WINDS OVER THE NORTHEAST THURSDAY AFTERNOON WILL PRODUCE AREAS OF
BLOWING SNOW...ESPECIALLY ALONG RATON RIDGE AND NEAR RATON PASS ON
THE INTERSTATE 25 CORRIDOR.

AN INTENSIFYING STORM SYSTEM OVER WESTERN ARIZONA WILL SWEEP
EASTWARD WITH COLD TEMPERATURES REMAINING IN PLACE THROUGH THE
WEEKEND. SNOW DEVELOPING ALONG THE ARIZONA LINE FRIDAY WILL EXPAND
EASTWARD ACROSS INTERSTATE 25 FRIDAY NIGHT...WITH HEAVIEST
ACCUMULATION FROM CATRON COUNTY...ACROSS THE CENTRAL MOUNTAIN
CHAIN...TO THE SANGRE DE CRISTO MOUNTAINS AND ADJACENT NORTHEAST
HIGHLANDS. SNOW WILL TAPER OFF SATURDAY...BUT CONTINUE AND REMAIN
HEAVY OVER THE NORTHEAST PLAINS THROUGH SATURDAY EVENING.

SNOW SHOWERS WILL LINGER OVER THE NORTHERN TIER OF THE STATE
THROUGH TUESDAY AS ANOTHER WINTER STORM SYSTEM APPROACHES FROM THE
WEST.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHY

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 3:50 PM MSTHigh Wind WarningABQ37 hr
Nov 30, 3:50 PM MSTWind AdvisoryABQ31 hr

Nearby

Winter Storm Watches in New Mexico, 2011Every winter storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.